Antibiotics are used to treat bacterial infections in dogs and are among the most common types of medications prescribed for dogs. Infections can occur in any part of the body, including the skin, mouth, eyes, ears, urinary tract, lungs, and other organs. There are many different types of antibiotics available, as well as many different classes. Each class works in a different way against bacteria.
The following are the most common antibiotics prescribed to dogs by veterinarians:
If your vet has prescribed antibiotics for your dog, ask about the potential side effects and whether or not there is a way to prevent them. Contact your vet if you notice any side effects giving antibiotics.
Not all antibiotics have the same side effects, though many share similar ones. Fortunately, most antibiotics are generally safe and rarely have serious effects on dogs. However, adverse effects can still occur. Here are some of the most common side effects of antibiotic use in dogs.
01 of 05
Dogs can have allergic reactions to antibiotics, but it is relatively uncommon. Like humans, dogs can develop allergies to any drug at any time, so past tolerance of a specific antibiotic does not mean it won't cause an allergic reaction in the future.
Signs of allergic reactions range from mild to severe and may occur immediately after taking the antibiotic (anaphylaxis) or later on. During an allergic reaction, dogs may experience one or more of the following signs:
- Swelling of face or muzzle
- Skin rash or hives
- Difficulty breathing
- Excessive salivation
If you notice your dog has trouble breathing or facial swelling, you should bring them to the nearest open veterinary office immediately. Contact your vet to let them know you are on the way.
Treatment generally involves injection for steroids and antihistamines to stop the reaction and supportive care as needed (oxygen therapy, fluids, etc.).
If the reaction is mild, meaning your dog is breathing fine but you notice other signs, then you should contact your vet for advice. You may be advised to give the antihistamine diphenhydramine (Benadryl) at a dose of 1mg/lb.
02 of 05
Some antibiotics cause nausea, vomiting, diarrhea, and loss of appetite. You will typically begin to notice these signs within a day or two of starting antibiotics. Giving antibiotics with food can minimize these complications for some dogs. However, if your dog is experiencing GI upset even when the antibiotics are given with food, contact your vet for advice. Your vet may want to switch your dog to a different antibiotic or add another medication to relieve the GI signs.
03 of 05
In addition to killing the bacteria from infection, antibiotics can also destroy healthy bacteria in the body. Dogs, like people, have beneficial flora (probiotics) in their bodies, especially in the GI tract and on the skin. These microbes have essential functions to keep the body in balance. They support the dog's immune system, assist with digestion, and even help produce necessary vitamins and nutrients.
When antibiotics enter the body, they often destroy both beneficial and harmful bacteria. Dogs can develop secondary infections, such as yeast infections of the skin or ears. They may also suffer GI effects like diarrhea due to gut imbalance. The effects of these imbalances in the body may not appear for weeks after starting antibiotics.
To prevent or treat microbiome imbalance, vets often recommend the use of probiotic supplements made especially for dogs. Your vet can recommend the best type of probiotic for your dog's current situation.
04 of 05
Some classes of antibiotics can cause neurologic effects like ataxia (drunken gait), dilated pupils, head tilt to one side, nystagmus (involuntary rapid eye movement), and even seizures. Metronidazole is a commonly used antibiotic know to have these potential side effects.
Stop antibiotic use and contact your vet immediately if you notice any neurological abnormalities in your dog.Continue to 5 of 5 below.
05 of 05
Antibiotic resistance is a concern in humans and animals when it comes to their use. It occurs when bacteria become stronger than the antibiotic used to destroy it. The bacteria grows and multiplies, making the infection worse and more difficult to treat.
Vets try to prevent antibiotic resistance by prescribing the most appropriate antibiotic for the bacteria, choosing the right dose, and recommending the proper length of treatment. This is why it is important to finish the prescribed course of antibiotic treatment even if your dog seems better.